Alert archive / Texas / Flash Flood Warnings in 2015

Flash Flood Warning 63, NWS Fort Worth, TX

May 13, 2015Hood County, Texas

NWS Fort Worth, TX issued this flash flood warning at May 13, 2015, 1:52 PM CDT for Hood County, Texas. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2015, 1:52 PM CDT (18:52 UTC)
Expired
May 13, 2015, 5:45 PM CDT
In force
4 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

County Hood County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 51 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 4:30 PM CDTFLASH FLOOD3 Nw Granbury, TXSTRANDED VEHICLE IN LOW WATER CROSSING ON STROUD CREEK AVENUE
May 13, 4:30 PM CDTFLASH FLOODGranbury, TX5 DIFFERENT REPORTS OF WATER IN (OR THREATENING) HOMES IN GRANBURY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 158 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 6.9 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2015-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2015-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 292 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
550 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
292 m²/s²
0-3 km storm-relative helicity
348 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

982 
WGUS54 KFWD 131852
FFWFWD
TXC221-132245-
/O.NEW.KFWD.FF.W.0063.150513T1852Z-150513T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
152 PM CDT WED MAY 13 2015

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HOOD COUNTY IN NORTH CENTRAL TEXAS...

* UNTIL 545 PM CDT

* AT 148 PM CDT...DOPPLER RADAR INDICATED HEAVY RAIN ACROSS MUCH OF 
  HOOD COUNTY. LOCAL LAW ENFORCEMENT HAS REPORTED SOME PONDING OF 
  WATER ON CITY STREETS IN GRANBURY. FLASH FLOODING IS EXPECTED TO 
  BEGIN SHORTLY.

HOOD COUNTY HAS RECEIVED CONSIDERABLE RAINFALL IN THE PAST WEEK...
AND THE ADDITIONAL RAINFALL THIS AFTERNOON WILL REAGGRAVATE FLOODING 
ISSUES ACROSS THE COUNTY. SIGNIFICANT STREET FLOODING IS EXPECTED IN 
GRANBURY...AND THE CREEKS AND STREAMS THAT FEED THE LAKE ARE LIKELY 
TO FLOOD AS WELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3255 9762 3232 9762 3232 9778 3224 9794
      3251 9807 3256 9807

$$

25
3 follow-up statements
685 
WGUS74 KFWD 131950
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
250 PM CDT WED MAY 13 2015

TXC221-132245-
/O.CON.KFWD.FF.W.0063.000000T0000Z-150513T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HOOD TX-
250 PM CDT WED MAY 13 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
HOOD COUNTY...

AT 246 PM CDT...DOPPLER RADAR INDICATED MODERATE TO HEAVY RAIN 
ACROSS THE COUNTY. FLASH FLOODING WILL OCCUR IN SOME AREAS.

HOOD COUNTY HAS RECEIVED CONSIDERABLE RAINFALL IN THE PAST WEEK... 
AND THE ADDITIONAL RAINFALL THIS AFTERNOON WILL REAGGRAVATE FLOODING 
ISSUES. SIGNIFICANT STREET FLOODING IS EXPECTED IN GRANBURY...AND 
THE CREEKS AND STREAMS THAT FEED THE LAKE ARE LIKELY TO FLOOD AS 
WELL.

THE RAIN WILL TAPER OFF BY 4 PM...BUT RUNOFF WILL CONTINUE THROUGH 
THE AFTERNOON COMMUTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3255 9762 3232 9762 3232 9778 3224 9794
      3251 9807 3256 9807

$$

25
347 
WGUS74 KFWD 132142
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
442 PM CDT WED MAY 13 2015

TXC221-132245-
/O.CON.KFWD.FF.W.0063.000000T0000Z-150513T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HOOD TX-
442 PM CDT WED MAY 13 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
HOOD COUNTY...

AT 436 PM CDT...LOCAL LAW ENFORCEMENT REPORTED MULTIPLE HOMES 
INUNDATED WITH WATER OR BEING THREATENED BY WATER WITHIN THE CITY OF 
GRANBURY...AS WELL AS AN ONGOING SWIFT WATER RESCUE AT STROUD CREEK. 
UP TO ONE AND ONE HALF INCHES OF RAIN HAS FALLEN...BUT MINIMAL 
ADDITIONAL ACCUMULATIONS ARE EXPECTED. FLASH FLOODING IS EXPECTED TO 
CONTINUE.

FLOOD WATERS ARE COVERING SEVERAL CITY STREETS WITHIN GRANBURY AS 
WELL AS COUNTY LOW WATER CROSSING AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3255 9762 3232 9762 3232 9778 3224 9794
      3251 9807 3256 9807

$$

AJS
563 
WGUS74 KFWD 132250
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
550 PM CDT WED MAY 13 2015

TXC221-132257-
/O.EXP.KFWD.FF.W.0063.000000T0000Z-150513T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HOOD TX-
550 PM CDT WED MAY 13 2015

...THE FLASH FLOOD WARNING FOR HOOD COUNTY HAS EXPIRED...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO 
POSE A SIGNIFICANT THREAT. THE ONLY ONGOING FLOODING CONCERNS ARE 
ASSOCIATED WITH TYPICAL LOW WATER CROSSINGS. A FOOT AND A HALF OF 
WATER STILL EXISTS OVER STROUD CREEK AVENUE...AND SUNSET ACRES COURT 
IS IMPASSIBLE AT THIS TIME.

DO NOT DRIVE INTO FLOODED ROADWAYS.

LAT...LON 3255 9762 3232 9762 3232 9778 3224 9794
      3251 9807 3256 9807

$$

AJS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at May 13, 12:43 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, May 13, 12:43 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
1243 PM CDT WED MAY 13 2015

.SHORT TERM...
A LARGE AREA OF RAIN WITH ISOLATED EMBEDDED THUNDERSTORMS
CONTINUES TO WORK ITS WAY EAST ACROSS THE WESTERN HALF OF NORTH
TEXAS EARLY THIS AFTERNOON. SO FAR...LIGHTNING HAS BEEN LIMITED TO
AREAS ALONG THE COLORADO RIVER AREA OVER OUR SOUTHWEST
COUNTIES...AS WELL AS SOME STRIKES NOW INCREASING OVER JOHNSON AND
TARRANT COUNTIES. THE FIRST AREA IS WHERE WE CONTINUE TO SEE
HIGHER REFLECTIVITIES WITHIN THE LARGER AREA OF STRATIFORM PRECIP...AND
THE SECOND AREA IS ALONG THE LEADING EDGE OF THE RAIN SHIELD WHERE
SCATTERED CONVECTION APPEARS TO BE ON THE INCREASE. DUE TO RECENT
RAINFALL...IT WILL NOT TAKE A WHOLE LOT OF RAIN TO
GENERATE FLOODING...AND THE FLASH FLOOD WATCH WILL REMAIN IN
PLACE THROUGH MIDNIGHT. AN ISOLATED SEVERE THREAT WILL ALSO
EXIST...MAINLY OVER THE SOUTHEAST COUNTIES WHERE THE BEST
INSTABILITY RESIDES.

&&

.AVIATION...
IFR CIGS WITH PREVAILING RAIN WILL CAN BE EXPECTED THIS AFTERNOON
AT ALL LOCATIONS AS A LARGE AREA OF PRECIPITATION MOVES EAST
ACROSS THE AREA. CONVECTION HAS BEGUN TO INCREASE ALONG THE
LEADING EDGE...BUT SO FAR COVERAGE HAS REMAINED FAIRLY LOW. WE
WILL INCLUDE A TEMPO GROUP CONTAINING 3 TO 4 HOURS OF LOWER
VISIBILITIES WITH THUNDER AND MODERATE RAIN...WITH THE EXPECTATION
THAT EMBEDDED CELLS WILL ACCOMPANY THE BROAD SWATH OF STRATIFORM
RAIN. ALL ACTIVITY WILL SHIFT EAST OF THE REGION THIS EVENING AS
THE SHORTWAVE TROUGH RESPONSIBLE FOR THE ONGOING DEVELOPMENT LIFTS
NORTHEAST ACROSS THE SOUTHERN PLAINS. ADDITIONAL ISOLATED
CONVECTION IS POSSIBLE LATE AFTERNOON JUST WEST OF THE REGION AS
GOOD SURFACE HEATING TAKES PLACE IN THE VICINITY OF THE DRYLINE.
THESE STORMS WILL MOVE EAST...BUT SHOULD REMAIN JUST WEST OF TAF
LOCATIONS THIS EVENING. OTHERWISE...IFR CIGS SHOULD IMPROVE AS
PRECIP ENDS THIS EVENING...BUT WILL REDEVELOP OVERNIGHT AND
CONTINUE THURSDAY MORNING.

30

&&

.PREV DISCUSSION... /ISSUED 359 AM CDT WED MAY 13 2015/
THE 07Z SURFACE ANALYSIS SHOWED EASTERLY FLOW ACROSS ALL OF NORTH
AND CENTRAL TEXAS WITH A FRONTAL BOUNDARY ALONG THE TEXAS COAST.
DEWPOINTS ACROSS NORTH AND CENTRAL TEXAS WERE IN THE UPPER 50S TO
MID 60S WHILE THEY WERE IN THE LOWER 70S ALONG THE COAST.
ALOFT...WATER VAPOR SATELLITE IMAGERY INDICATED THAT A SHORTWAVE
TROUGH WAS MOVING INTO WESTERN NEW MEXICO. RADARS SHOW A LARGE
AREA OF SHOWERS AND THUNDERSTORMS ACROSS EASTERN NEW MEXICO INTO
WEST TEXAS AS LARGE SCALE LIFT OCCURS AHEAD OF THE APPROACHING
SHORT WAVE.

EXPECT THESE SHOWERS AND THUNDERSTORMS TO SPREAD EAST TODAY
MOVING INTO THE WESTERN PART OF THE FORECAST AREA AFTER DAYBREAK
AND ACROSS THE REMAINDER OF REGION TODAY THROUGH TONIGHT. LOCALLY
HEAVY RAIN WILL BE POSSIBLE WITH HIGH PRECIPITABLE WATER VALUES
AND POTENTIAL TRAINING AS INDIVIDUAL STORMS MOVE NORTH NORTHEAST
WHILE THE WHOLE AREA OF SHOWERS AND THUNDERSTORMS PROGRESSES
EASTWARD. THUS THE FLASH FLOOD WATCH LOOKS GOOD BUT WILL NEED
TO EXTEND THROUGH AT 1 AM THURSDAY.

A POTENTIAL PROBLEM THAT WAS NOTED BY THE PREVIOUS FORECAST
DISCUSSION IS THE FRONTAL BOUNDARY ALONG THE TEXAS COAST. THIS
FRONT IS EXPECTED TO LIFT NORTHWARD INTO THE SOUTH CENTRAL AND
SOUTHEASTERN PARTS OF THE FORECAST AREA THIS AFTERNOON. AS IT
DOES...DEWPOINTS IN THE UPPER 60S TO LOWER 70S WILL SPREAD INTO
THE AREA. FORECAST SOUNDINGS INDICATE LOW LEVEL WIND SHEAR
INCREASING THIS AFTERNOON. ALTHOUGH CAPES WILL NOT BE EXTREMELY
HIGH...ON THE ORDER OF 500-1000 J/KG...LCLS WILL BE LOW. THESE
INCREASED INSTABILITIES AND SHEAR MAY BE A SET UP FOR THE
DEVELOPMENT OF LOW-TOPPED HIGH-PRECIPITATION SUPERCELLS THAT COULD
PRODUCE TORNADOES ACROSS THE SOUTH CENTRAL AND SOUTHEASTERN ZONES
THIS AFTERNOON INTO THE EARLY EVENING.

BESIDES THE POTENTIAL FOR A FEW TORNADOES IN THE SOUTHEAST...
THERE WILL BE THE POTENTIAL FOR A FEW SEVERE STORMS ACROSS MUCH
OF THE REST OF THE FORECAST AREA THIS AFTERNOON AND EVENING.

AS THE AFOREMENTIONED SHORTWAVE LIFTS OFF TO THE NORTHEAST
LATE TONIGHT INTO THURSDAY MORNING...RAIN CHANCES WILL DECREASE.
WITH SOUTHWESTERLY FLOW ALOFT CONTINUING AS A LARGE UPPER LEVEL
STORM MOVES INTO THE WEST COAST...WE WILL CONTINUE TO HAVE
20 TO 40 PERCENT CHANCES OF SHOWERS AND THUNDERSTORMS
THURSDAY THROUGH SATURDAY.

THE WEST COAST SYSTEM WILL MOVE FROM CENTRAL CALIFORNIA FRIDAY
MORNING EAST AND NORTHEAST INTO THE NORTHERN PLAINS BY SUNDAY. AS
IT DOES...WE SHOULD SEE WIDESPREAD SHOWERS AND THUNDERSTORMS
SATURDAY NIGHT AND SUNDAY. YET ANOTHER UPPER LEVEL LOW WILL MOVE
INTO THE WEST COAST MONDAY...KEEPING US IN GENERALLY SOUTHWESTERLY
FLOW ALOFT. THUS WILL KEEP CHANCES OF SHOWERS AND THUNDERSTORMS
THROUGH THE MIDDLE OF NEXT WEEK.

58

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  73  66  83  68  82 / 100  80  30  20  40
WACO, TX              75  67  84  68  82 / 100  60  30  20  40
PARIS, TX             72  65  81  67  81 /  70  80  30  20  50
DENTON, TX            71  66  82  68  82 / 100  80  30  20  40
MCKINNEY, TX          73  66  82  67  81 / 100  80  30  20  40
DALLAS, TX            73  66  83  69  83 / 100  80  30  20  40
TERRELL, TX           75  67  83  68  83 /  90  70  30  20  40
CORSICANA, TX         75  68  84  68  82 /  90  60  30  20  40
TEMPLE, TX            75  67  84  68  82 / 100  50  30  20  40
MINERAL WELLS, TX     71  64  82  67  82 / 100  70  20  30  40

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR TXZ091>095-100>107-
115>123-129>135-141>148-156>162-174-175.

&&

30
Hazardous weather outlook, May 13, 4:18 AM CDT, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
418 AM CDT WED MAY 13 2015

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-140930-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
418 AM CDT WED MAY 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.

A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF NORTH AND CENTRAL
TEXAS UNTIL 1 AM TONIGHT. VERY HEAVY RAINFALL IS EXPECTED TO
SPREAD OVER MUCH OF NORTH AND CENTRAL TEXAS TODAY THROUGH TONIGHT.
FLASH FLOODING AND AREAL FLOODING WILL BE POSSIBLE.

ISOLATED TORNADOES ARE POSSIBLE ALONG AND SOUTH OF A LINE FROM
MERIDIAN TO CANTON FROM EARLY AFTERNOON THROUGH 9 PM THIS
EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE WILL BE A CHANCE FOR THUNDERSTORMS EACH DAY THROUGH TUESDAY.
THE THREAT FOR SEVERE STORMS WILL RETURN ON SATURDAY WITH AREAS
WEST OF A LINE FROM NOCONA TO LAMPASAS HAVING THE BETTER CHANCES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED SOUTH OF A MERIDIAN TO CANTON
LINE THIS AFTERNOON THROUGH THIS EVENING.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 9:28 PM CDTRiver Flood WarningFWDDallas9 days
May 13, 11:37 AM CDTAreal Flood AdvisoryFWDComanche, Mills4 hr
May 13, 12:54 PM CDTAreal Flood AdvisoryFWDErath4 hr
May 13, 2:07 PM CDTAreal Flood AdvisoryFWDHill, Johnson4 hr
May 13, 2:18 PM CDTAreal Flood AdvisoryFWDParker, Wise3 hr
May 13, 2:42 PM CDTSpecial Weather StatementFWDKaufman48 min
May 13, 3:29 PM CDTAreal Flood AdvisoryFWDDallas, Tarrant2 hr
May 13, 3:46 PM CDTAreal Flood AdvisoryFWDAnderson, Henderson119 min
May 13, 3:53 PM CDTAreal Flood AdvisoryFWDCollin, Denton112 min
May 13, 4:48 PM CDTAreal Flood AdvisoryFWDCooke, Grayson117 min
May 13, 5:18 PM CDTAreal Flood WarningFWDDenton6 hr
May 13, 6:11 PM CDTRiver Flood WarningFWDComanche45 hr
May 13, 6:24 PM CDTAreal Flood AdvisoryFWDFannin3 hr

Nearby

Flash Flood Warnings in Texas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.